American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2017, 5(5), 116-118
DOI: 10.12691/ajmcr-5-5-3
Open AccessCase Report

Rifabutin low dose-induced intermediate uveitis in a patient with Acquired Immunodeficiency Syndrome

Agustina C. Palacio1, Mercedes Cabrini2, Graciela Ben2 and Emilio M. Dodds1,

1Department of Ophthalmology, Consultores Oftalmológicos, Buenos Aires, Argentina

2Department of infectology, Hospital General de Agudos Juan A. Fernandez, Buenos Aires, Argentina

Pub. Date: June 03, 2017

Cite this paper:
Agustina C. Palacio, Mercedes Cabrini, Graciela Ben and Emilio M. Dodds. Rifabutin low dose-induced intermediate uveitis in a patient with Acquired Immunodeficiency Syndrome. American Journal of Medical Case Reports. 2017; 5(5):116-118. doi: 10.12691/ajmcr-5-5-3

Abstract

Intermediate uveitis is a relatively rare manifestation of Rifabutin induced uveitis. Rifabutin toxicity is unusual at doses of 300 mg daily or less. The purpose of this study is to report the case of an HIV+ patient with unilateral rifabutin induced intermediate uveitis after 4 months of treatment with low dose rifabutin (150 mg daily) in combination with ritonavir and fluconazole. The uveitis resolved after drug discontinuance and the use topical corticosteroids.

Keywords:
Rifabutin drug induced uveitis intermediate uveitis vitritis drug interaction

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  B. R. Saran, A. M. Maguire, C. Nichols, I. Frank, R. W. Hertle, A. J. Brucker, S. Goldman, M. Brown, and B. Van Uitert, “Hypopyon uveitis in patients with acquired immunodeficiency syndrome treated for systemic Mycobacterium avium complex infection with rifabutin,” Arch Ophthalmol, vol. 112, no. 9, pp. 1159-65, Sep, 1994.
 
[2]  M. O. Frank, M. B. Graham, and B. Wispelway, “Rifabutin and uveitis,” N Engl J Med, vol. 330, no. 12, pp. 868, Mar 24, 1994.
 
[3]  S. D. Shafran, J. Singer, D. P. Zarowny, J. Deschenes, P. Phillips, F. Turgeon, F. Y. Aoki, E. Toma, M. Miller, R. Duperval, C. Lemieux, and W. F. Schlech, 3rd, “Determinants of rifabutin-associated uveitis in patients treated with rifabutin, clarithromycin, and ethambutol for Mycobacterium avium complex bacteremia: a multivariate analysis. Canadian HIV Trials Network Protocol 010 Study Group,” J Infect Dis, vol. 177, no. 1, pp. 252-5, Jan, 1998.
 
[4]  D. S. Jacobs, P. J. Piliero, M. G. Kuperwaser, J. A. Smith, S. D. Harris, T. P. Flanigan, J. H. Goldberg, and D. V. Ives, “Acute uveitis associated with rifabutin use in patients with human immunodeficiency virus infection,” Am J Ophthalmol, vol. 118, no. 6, pp. 716-22, Dec 15, 1994.
 
[5]  S. Skolik, F. Willermain, and L. E. Caspers, “Rifabutin-associated panuveitis with retinal vasculitis in pulmonary tuberculosis,” Ocul Immunol Inflamm, vol. 13, no. 6, pp. 483-5, Dec, 2005.
 
[6]  L. Akduman, L. V. Del Priore, H. J. Kaplan, and W. G. Powderly, “Rifabutin induced vitritis in AIDS patients,” Ocul Immunol Inflamm, vol. 4, no. 4, pp. 219-24, 1996.
 
[7]  M. J. Chaknis, S. E. Brooks, K. T. Mitchell, and D. M. Marcus, “Inflammatory opacities of the vitreous in rifabutin-associated uveitis,” Am J Ophthalmol, vol. 122, no. 4, pp. 580-2, Oct, 1996.
 
[8]  C. Pochat-Cotilloux, F. De Bats, A. M. Nguyen, F. Benbouzid, A. Malcles, P. Denis, and L. Kodjikian, “[Rifabutin-associated bilateral uveitis: a case report],” J Fr Ophtalmol, vol. 37, no. 8, pp. e115-7, Oct, 2014.
 
[9]  M. H. Skinner, and T. F. Blaschke, “Clinical pharmacokinetics of rifabutin,” Clin Pharmacokinet, vol. 28, no. 2, pp. 115-25, Feb, 1995.
 
[10]  P. K. Narang, C. B. Trapnell, J. R. Schoenfelder, J. P. Lavelle, and J. R. Bianchine, “Fluconazole and enhanced effect of rifabutin prophylaxis,” N Engl J Med, vol. 330, no. 18, pp. 1316-7, May 05, 1994.
 
[11]  C. B. Trapnell, P. K. Narang, R. Li, and J. P. Lavelle, “Increased plasma rifabutin levels with concomitant fluconazole therapy in HIV-infected patients,” Ann Intern Med, vol. 124, no. 6, pp. 573-6, Mar 15, 1996.
 
[12]  D. Havlir, F. Torriani, and M. Dube, “Uveitis associated with rifabutin prophylaxis,” Ann Intern Med, vol. 121, no. 7, pp. 510-2, Oct 01, 1994.
 
[13]  A. Cato, 3rd, J. Cavanaugh, H. Shi, A. Hsu, J. Leonard, and R. Granneman, “The effect of multiple doses of ritonavir on the pharmacokinetics of rifabutin,” Clin Pharmacol Ther, vol. 63, no. 4, pp. 414-21, Apr, 1998.
 
[14]  H. C. Lin, P. L. Lu, and C. H. Chang, “Uveitis associated with concurrent administration of rifabutin and lopinavir/ritonavir (Kaletra),” Eye (Lond), 12, pp. 1540-1, England, 2007.
 
[15]  J. I. Kuper, and M. D'Aprile, “Drug-Drug interactions of clinical significance in the treatment of patients with Mycobacterium avium complex disease,” Clin Pharmacokinet, vol. 39, no. 3, pp. 203-14, Sep, 2000.